Calculators · General Surgery · Score

Appendicitis Inflammatory Response (AIR) score

Also called AIR score, AIRS, Andersson score

Twelve-point score that adds CRP and neutrophil percentage to clinical signs to stratify suspected appendicitis into low, indeterminate and high probability.

Rebound tenderness or muscular defence
Polymorphonuclear leucocytes
WBC count
CRP

Fill 4 more fields to see the result.

Formula and scoring

Vomiting 1; RIF pain 1; rebound/guarding light 1, medium 2, strong 3; temperature >38.5 °C 1; PMN 70–84% 1, ≥85% 2; WBC 10.0–14.9 1, ≥15.0 2; CRP 10–49 mg/L 1, ≥50 mg/L 2. Maximum 12.

Exam and ward pearls

  • AIR outperformed Alvarado in the derivation study (ROC 0.97 vs 0.92 for advanced appendicitis).
  • Unlike Alvarado, AIR uses CRP — a CRP ≥50 mg/L scores the full 2 points.

When not to rely on it

  • Derived in 545 Swedish patients aged mostly over 10 years; CRP depends on symptom duration, so a very early presentation can under-score.

Source

  1. Andersson M, Andersson RE. The appendicitis inflammatory response score: a tool for the diagnosis of acute appendicitis that outperforms the Alvarado score. World J Surg. 2008;32(8):1843-9. doi:10.1007/s00268-008-9649-y · PMID 18553045
  2. Di Saverio S, Birindelli A, Kelly MD, et al. WSES Jerusalem guidelines for diagnosis and treatment of acute appendicitis. World J Emerg Surg. 2016;11:34 (Table 2). doi:10.1186/s13017-016-0090-5 · PMID 27437029
  3. Bom WJ, Scheijmans JCG, Salminen P, Boermeester MA. Diagnosis of uncomplicated and complicated appendicitis in adults. Scand J Surg. 2021;110(2):170-9. doi:10.1177/14574969211008330 · PMID 33851877

Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.

More General Surgery calculators